Hail, Morris
- When
- May 18, 3:43 PM CST to 3:44 PM CST
- Where
- Morris County, 0.54 mi W of Wilsey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.630, -96.680
Severe t-storms developed near a warm front during the late afternoon of May 18th. The storms were very slow moving and had reports of funnels and lowerings from time to time as they moved across Morris, Dickinson and into Wabaunsee counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe t-storms developed near a warm front during the late afternoon of May 18th. The storms were very slow moving and had reports of funnels and lowerings from time to time as they moved across Morris, Dickinson and into Wabaunsee counties. A brief tornado was reported by chasers in open country in the Flint Hills. No damage was reported from the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 1:19 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 219 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 18 2017 Cloud deck varies from SCT to BKN at terminals near 3kft for the next hour or two before becoming VFR this afternoon. Hi-res guidance brings storms into the area near 22Z, with the main line of storms near 00-03Z. These storms will greatly reduce conditions as seen in the TEMPO groups. Timing for convection ending across the area is still low although best consensus is near 14Z. There is a chance MVFR ceilings will linger into the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...Heller
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
418 PM CDT THU MAY 18 2017
KSZ037-182145-
Morris-
418 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Further strengthening is possible.
Locations impacted include...
White City, Dwight, Wilsey, Parkerville, Latimer, Council Grove Lake
and Burdick.
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3887 9689 3887 9650 3883 9650 3882 9639
3878 9639 3852 9668 3852 9693
TIME...MOT...LOC 2117Z 205DEG 33KT 3855 9678
BBThe Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
30 hail, 17 thunderstorm wind, 1 tornado. Local standard time, as filed.
A report from a chaser indicated a brief tornado in open country in the Flint Hills. No damage was reported. The tornado lasted less than 30 seconds.
Report was received via social media.
Report received via social media.
The report was time estimated via radar.
Nickel to quarter size hail was reported.
Reports of at least one 60 mph wind gust.
Shingles were torn off of a hours along with 8-10 inch diameter limbs blown down. A tin roof was also torn off a shed.
Report was from near Interstate 70 and Gage.
Tree was reported down, the size was unknown. 6 to 8 inch diameter limbs were also down.
Report from 46th and Button Road.
Time was corrected via radar. Small tree limbs were also reported down.
A tree was reported down.
Photo was received via social media showing a 4 inch diameter limb snapped off a tree. Time was corrected via radar.
Wind gusts were also reported to be 50 to 55 mph.
Trees were reported down. Time was estimated via radar.
Widespread tree branches 6 to 12 inches in diameter were reported down. A healthy 18 inch diameter tree and barn were blown over. Power lines were also reported down with power out in the city of Valley Falls.
Metal barn 70 x 145 feet in dimension was blown over. Trees were also blown over with roots exposed. Debris was spread approximately a half of a mile to the west. Time was based on radar.
Reported within the city of Mclouth.
Home anemometer measured a peak gust of 65 MPH.
Picture received via social media showing a 4 inch diameter tree limb snapped.
Estimated wind gust.
Tree limbs 3 to 4 inches in diameter were down.
Estimated wind gust.
Estimated wind gust.
Estimated wind gust near 23rd and Alabama.
Power lines were reported down.
Tree limb 4 inches in diameter was down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702188, 702189, 702190, 702191, 702192, 702193, 702194, 688186, 702195, 702196, 702197, 702198, 702199, 702200, 702201, 702204, 702205, 702207, 702208, 702209, 702210, 702212, 702213, 702214, 702215, 702216, 702217, 702218, 702220, 702222, 702230, 702223, 702231, 702233, 702232, 702235, 702236, 702237, 702239, 702240, and more.